Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV meds and the liver
Jan 4, 2014

If a patient has hep C and HIV what will you tell them in regards to how the HIV meds will affect their liver function?

Response from Dr. Taylor

All individuals with hep C and HIV should ideally be on HIV meds. Having chronic hep C is a reason to achieve a non-detectable HIV RNA (viral load). This may help slow the progression of scarring in the liver. So I tell people that HIV meds are beneficial and essential when there is hep C infection present. This is now the standard of care.

Years ago when the HIV epidemic began, some of the earliest HIV medications were not great for the liver. Worries about liver toxicity emerged, and were of concern. However we do not in many places in the world, have to use these older meds. People with both hep C and HIV should ideally avoid certain meds such as ddI (didanosine)and d4T (stavudine). These may cause fatty liver disease. DdI is associated with other concerns include non-cirrhotic portal hypertension. If a person has been on these meds in the past which is common, monitoring the liver over time for complications of fatty liver disease and for portal hypertension is important. There are some other older meds that caused problems for the liver but the newer generation HIV meds are liver-friendly overall and benefits greatly outweigh risks. Remember that some HIV meds (for example truvada) pass throught the kidneys and are not metablolized by the liver.



Previous
The New Hep C treatment
Next
Hepatitis Blood Work for A AB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement